fbpx

A Guide to Understanding Topical Steroid Withdrawal

The term TSW is thrown around a lot when it comes to the
treatment of eczema, but what is it?

What is topical corticosteroid withdrawal (TSW) or Red Skin Syndrome (RSS)?

TSW is a rare adverse reaction relating to the use of a topical steroid after it has been discontinued.

A reaction can occur after prolonged, inappropriate, and/or frequent use/abuse of moderate- to high-potency topical corticosteroids.


What is the cause of red burning skin and who gets it?

Signs of TSW may develop within days to weeks after STOPPING high-potency topical corticosteroid that has been over-used/abused.

Treatment with the topical steroid has usually been prolonged, greater than 12 months, and frequent, ie daily or more often.

It has not been reported with correct use of topical steroids.

All cases reported in the medical literature of this form of steroid withdrawal have been over the age of 18 years, with a female predominance.

What are the clinical features of topical corticosteroid withdrawal?

Before stopping the topical corticosteroid, the skin is typically normal or near-normal.

Redness (erythema or flushing) typically starts on the face, genital area, or other steroid-treated sites; in some cases, this may extend to untreated sites.

Early in the flare, the skin can feel quite thickened. Swelling (edema) and papules can occur. The usual symptom described by patients is burning and/or stinging.

Itching may also be reported, especially once the redness starts to fade and the dry scaly (desquamative) phase begins.

Patients often report skin sensitivity, including intolerance to moisturizers and environmental factors. Excessive sweating and itchy weals are a sign of recovery.


Topical Steroid Withdrawal vs Worsening of the Underlying Eczema

One of the difficulties is determining whether the skin reaction observed is due to the stopping of topical corticosteroids, or is simply a worsening of the underlying skin disease for which the topical steroids had been prescribed.

Sometimes the issue is steroid-induced Rosacea and or Perioral/Periorifical Dermatitis.

Complications of topical corticosteroid withdrawal

Patients with red burning skin after topical corticosteroid withdrawal may be distressed by the intensity of itch, lack of sleep, and difficulty in treatment.

They may also develop a secondary infection.

What is the treatment for topical corticosteroid withdrawal?

There is no agreed treatment for topical corticosteroid withdrawal, apart from ceasing the topical corticosteroid.

Whether this should be tapered or abrupt has not been determined.

A tapering course of oral steroids is helpful, as the addiction appears to relate only to the use of topical corticosteroids.

Oral tetracyclines and low-dose isotretinoin have been used in steroid rosacea and perioral/periorificial dermatitis.

Supportive measures such as cold compresses and psychological support are often recommended. Prevention or treatment of secondary infection may require oral antibiotics.

Leave a Comment

Your email address will not be published.

Scroll to Top